MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY2C1460-B
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/21/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using ruby coils, and a lantern delivery microcatheter (lantern).It should be noted that the patient's anatomy was slightly tortuous and calcified.During the procedure, the physician implanted a ruby coil into the target location using the lantern.Upon advancement of the next ruby coil approximately fifteen centimeters into the lantern, the physician encountered strong resistance.The physician attempted to flush the devices; however, the issue was not resolved.Therefore, the ruby coil was no longer used in the procedure.The procedure was completed using another ruby coil, nine additional coils, and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 125.5 and 127.5 cm from the proximal end of the pusher assembly.The pusher assembly mid-joint was proximal to the introducer sheath friction lock.The introducer sheath was ovalized from approximately 4.0 ¿ 5.0 cm from the proximal end.The embolization coil was undamaged and intact with the pusher assembly.Conclusions: evaluation of the returned ruby coil revealed an ovalization on the proximal end of the introducer sheath and pusher assembly kinks proximal to the introducer sheath.If the introducer sheath is ovalized, resistance may be experienced while advancing the ruby coil within its introducer sheath, and damage such as pusher assembly kinks may occur.During functional testing, resistance was experienced while attempting to advance the pusher assembly mid-joint through the ovalization in the introducer sheath and the ruby coil could not advance any further.The root cause of the introducer sheath ovalization could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9862844
Report Number3005168196-2020-00423
Device Sequence Number2874816
Product Code HCG
UDI-Device Identifier00814548019116
UDI-Public00814548019116
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/27/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/11/2026
Device Model NumberRBY2C1460-B
Device Catalogue NumberRBY2C1460
Device Lot NumberF85818
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/23/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/27/2020
Supplement Date Received by Manufacturer04/28/2020
Initial Report FDA Received Date03/20/2020
Supplement Report FDA Received Date05/01/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005